Rebound effect can be defined in two ways. After a drug is discontinued, the symptoms being treated return, often more severely than first experienced. Alternately, the effect may be seen when people currently using a medicine find they have an increase in symptoms the medicines are supposed to treat. In the latter scenario, people may increase the dosage of the drug, making the problem worse. In both types of rebound, the discomfort may last for weeks or longer and often needs physician care.
There are many different classes of medication or specific medicines associated with rebound effect properties of the first type. Some of the medicines associated with rebound effect are anti-anxiety drugs like the benzodiazepines, where especially sudden discontinuation could lead to high anxiety or things like panic attacks. Some sleep medications have been noted for a rebound effect, causing insomnia when people no longer use them.
A number of antidepressants fall into this category too. People have also noted the rebound effect occurring with drugs like methylphenidate, which may exacerbate attention deficit and hyperactivity disorder symptoms. Many types of pain medicines, such as opioids, can cause more pain when discontinued.
In most cases, the rebound effect results from regular use of a medication, and regular could mean once or twice a week to daily usage, that is followed by abrupt discontinuation. It may be possible to avoid rebounding symptoms by using drugs not known for this effect. Alternately, symptoms may be so severe that it is worthwhile to return to the medication’s use while planning a gradual tapering method. This is especially true for anything with addictive properties, like methylphenidate, sleep medications, or benzodiazepines.
With the second type of rebound effect, people experience the rebound because they keep using a medication to treat worsening symptoms. The most common drug mentioned in connection with this effect is over the counter nasal spray. Some people also have trouble with over the counter pain medicines, developing rebound headaches from overuse of medications like acetaminophen, or people can develop very dry lips if they use lip balms regularly, or very dry eyes if they use over the counter eye moisturizers frequently.
When these scenarios arise, discontinuing use is most important, and seeing a doctor is valuable to help find other ways to address symptoms with medications not known to rebound. There is fairly extensive research on how to treat the rebound effect in common medicines, but each specific treatment might depend on medications used. In most cases, people recover well with doctor care, though there are some instances where the rebound condition proves difficult to treat.